Arkansas, 2003

Hail in Arkansas, May 2, 2003

May 2, 2003 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 2, 3:55 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, May 2, 3:55 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
455 PM CDT FRI MAY 2 2003

UPDATED ZONES FOR NEW SEVERE THUNDERSTORM WATCH #213 FOR MUCH OF
NE TX.

15

...PREVIOUS DISCUSSION...

WEAK COLD FRONT ALIGNED JUST S OF TXK AND OSA.  THIS FRONT COULD
MEANDER A LITTLE FURTHER S AND THEN STALL OUT COMPLETELY. LOOKING
FOR ACTIVITY ALONG AND AHEAD OF THE FRONT STARTING FOR THE MOST PART
OVER THE ERN HALF OF THE AREA LATE THIS AFTERNOON ON INTO TONIGHT
WHERE AFTERNOON HEATING HAS HELP TO AIDE IN CLOUD DEVELOPMENT. THIS
FRONTAL AREA WILL ALSO BE A FOCUS FOR POSSIBLE SEVERE WEATHER
ACTIVITY...WITH HAIL AND HIGH WINDS BEING THE MAJOR FACTOR. 18Z
SOUNDING SHOWING CAPE/S GREATER THAN 3000 AND LI/S AROUND -9.  THE
STALLED FRONT WILL BE A FOCUS FOR THE DEVELOPMENT OF CONVECTION TO
CONTINUE INTO SATURDAY AS IT BEGINS TO MOVE BACK NWD AS A WARM FRONT
AND UPPER DISTURBANCES MOVE THROUGH THE NW FLOW.  A SECOND FRONTAL
SYSTEM WILL APPROACH BY LATE SUN WITH MODELS BRINGING THE DRY LINE
FURTHER EWD IN TX...MOVING THE FRONT THROUGH THE MAJORITY OF THE
AREA BY TUE. COULD BE AN INTERESTING SCENARIO SETTING UP FOR LATE
SUN INTO MON.  THEN LATE EXTENDED...THIS 2ND FRONT PROGGED TO STALL
ACROSS C LA FOR THE LATTER HALF OF THE WEEK.

20

SHV 067/087 068/086 069 4222
MLU 067/087 068/087 069 4222
TXK 066/085 069/085 067 3223
TYR 065/086 070/086 068 4202
LFK 065/088 069/088 069 4202

.SHV...NONE.
Hazardous weather outlook, May 2, 11:00 AM CST, 9 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL CONTINUE TO LINGER ACROSS THE AREA THIS
AFTERNOON...MOVING AT A SNAILS PACE TOWARD THE INTERSTATE 20
CORRIDOR ACROSS NORTH LOUISIANA AND SLIGHTLY FURTHER SOUTH ACROSS
EAST TEXAS.  THE FRONT...ALONG WITH THE COMBINED MOISTURE AND
DAYTIME HEATING WILL IGNITE SCATTERED THUNDERSTORMS THIS AFTERNOON.
SOME THUNDERSTORMS WILL MOST LIKELY BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
MOISTURE WILL LINGER ACROSS THE AREA THROUGH MUCH OF THE PERIOD...SO
AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

20

In the hours before

Local storm report, May 2, 6:41 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
741 PM CDT FRI MAY 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 W BATTIEST              OK   TORNADO
05/01/03   MCCURTAIN                      F0 TORNADO OCCURRED FROM 4
                                          MILES NW OF BATTIEST TO 2
                                          MI SW OF BATTIEST. DAMAGE
                                          CONSISTED OF TORN ROOF OFF
                                          BARN...SHEET METAL
                                          DAMAGE...AND FEW TREES
                                          DOWN. REPORTED BY SPOTTER.

0815 PM    BROKEN BOW                OK   TORNADO
05/01/03   MCCURTAIN                      F2 TORNADO OCCURRED FROM 5
                                          MILES NW OF BROKEN BOW TO 8
                                          MILES SE OF BROKEN BOW.
                                          DAMAGE CONSISTED OF 2 HOMES
                                          WITH SEVERE ROOF
                                          DAMAGE...AND 30 TO 40 HOMES
                                          WITH MINOR TO MODERATE ROOF
                                          AND FRAME DAMAGE. ONE HOME
                                          DESTROYED. NUMEROUS TREES
                                          UPROOTED AND
                                          SNAPPED...ALONG WITH
                                          SEVERAL POWER POLES.
                                          REPORTED BY NWS SURVEY.

03
Special weather statement, May 2, 8:06 PM CST, 9 minutes before
TXZ124>126-136>138-149>153-165>167-030230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CDT FRI MAY 2 2003

SEVERE THUNDERSTORM WATCH #213 THAT WAS IN EFFECT FOR MUCH OF EAST
TEXAS HAS BEEN CANCELLED.

The radar

The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howard

When
May 2, 8:15 PM CST
Where
Howard County, Dierks
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.117, -94.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353872.